Colorado, 2019

Hail in Colorado, September 12, 2019

September 12, 2019 · NWS BOU · 2 events in 2 counties and zones

Severe thunderstorms produced produced large hail, up to 3 inches in diameter, in parts of Phillips and Weld counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced produced large hail, up to 3 inches in diameter, in parts of Phillips and Weld counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 12, 2:42 PM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 12, 2:42 PM MST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
342 PM MDT Thu Sep 12 2019

.SHORT TERM...(This evening through Friday)
Issued at 150 PM MDT Thu Sep 12 2019

Northwest flow aloft over Colorado around an upper level low over
the Northern Plains will turn westerly Friday. Surface high
pressure slides across the state tonight bringing clear skies,
light winds, and cool overnight temperatures. Lows over eastern
Colorado are expected to be in the 40s. The mountain valleys will
see the coldest temperatures where some 20s will likely occur. On
Friday, the airmass warms some with high in the upper 70s to lower
80s across northeast Colorado. The airmass will remain dry with
only a few clouds at times. A low pressure trough deepens over
eastern plains during the afternoon and will help produce gusty
westerly winds over the higher foothills and mountains.

.LONG TERM...(Friday night through Thursday)
Issued at 150 PM MDT Thu Sep 12 2019

A zonal mid to upper level pattern across the US on Saturday will
begin to amplify significantly during the beginning of next work
week. Colorado will be under the influence of a developing ridge
that centers itself over the south-central US. This will keep
conditions dry across our CWA Saturday through Monday.
Temperatures will be well above normal and Denver could reach 90
degrees for a high on Sunday and Monday.

A strong longwave trough will move onto the West Coast of the US
on Monday and will approach Colorado during the day on Tuesday.
Models agree that this trough will be negatively tilted as it
moves across northwest Colorado and into Wyoming with lee
cyclogenesis developing in Montana. A cold front associated with
this trough will move through our CWA and will produce showers
and storms mainly over the mountains. These storms will have the
potential to create strong wind gusts potentially up to 45 mph in
the strongest storms. There is low confidence on whether the
storms and winds will reach the plains.

Models begin to disagree with what happens to this trough after it
passes to the north of Colorado. The GFS has a much warmer and
drier solution than the Euro so there is low confidence in
temperatures and POPs from Wednesday onward. Until the models come
into better agreement, there is no sense in deviating from the
blend of models.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 150 PM MDT Thu Sep 12 2019

VFR conditions will prevail through Friday under mostly clear skies.
Winds will turn clockwise through the afternoon and early evening,
eventually becoming southeast after 00Z. Overnight winds should
become a southerly drainage direction by late evening. Light winds
are expected for Friday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Danielson
AVIATION...Meier
Hazardous weather outlook, Sep 12, 9:29 AM MST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1029 AM MDT Thu Sep 12 2019

COZ030>051-131630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1029 AM MDT Thu Sep 12 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. West to northwest
wind gusts up to 50 mph may occur over the higher terrain with a
few gusts up to 40 mph over the plains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected from Friday through Monday.
Temperatures will be much warmer than normal under sunny and
mostly sunny skies. Some afternoon showers will return to the
mountains on Tuesday and Wednesday as temperatures on the plains
remain warmer than normal. Strong wind gusts will be possible
mainly over the mountains on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Cheyenne radar (KCYS), 114 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Weld

When
September 12, 5:40 PM MST
Where
Weld County, 1.05 mi W of Stoneham
Measured
3 in hail
Reported by
Public
Coordinates
40.600, -103.670

Hail, Phillips

When
September 12, 6:45 PM MST
Where
Phillips County, 5.15 mi ENE of Paoli
Measured
3 in hail
Reported by
Public
Coordinates
40.650, -102.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845071, 845072.